Virginia, 2024

Flood and Heavy Rain in Virginia, May 14 to 15, 2024

May 14 to 15, 2024 · NWS RNK · 3 events in 1 county or zone

About four inches of rain fell during a roughly 8-hour period across the Town of South Boston due to a slow-moving band of rain moving across south-central Virginia. This amount has a little over a 10-year average recurrence interval per NOAA Atlas 14 Point Precipitation Frequency estimates at the 6-hour duration, and extrapolated for an 8 hour duration.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

About four inches of rain fell during a roughly 8-hour period across the Town of South Boston due to a slow-moving band of rain moving across south-central Virginia. This amount has a little over a 10-year average recurrence interval per NOAA Atlas 14 Point Precipitation Frequency estimates at the 6-hour duration, and extrapolated for an 8 hour duration. Rainfall rates were mostly less than an inch during the event, but at times rose above an inch. Those areas affected included the Poplar Creek area of South Boston, which commonly experiences minor flooding during heavy rain events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 5:42 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 14, 5:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
642 AM EDT Tue May 14 2024

.SYNOPSIS...
A low pressure system will cross the Mid Atlantic through Wednesday
to bring showers and scattered thunderstorms. Weak high
pressure should provide drier air for Thursday, but another low
pressure system will bring more rain for the end of this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 214 AM EDT Tuesday...

Key Messages:

1) Showery period through tonight, some locally heavy rain possible.

2) Dense fog possible along higher ridges this morning.

Models trying to zero in on patches of rain moving across the area
early this morning helping to saturate the lower levels. Light rain
has made it as far north as I-64 corridor. A lull in activity
expected with another shot of isentropic lift pushing across the
area by dawn, but models are varied on location. Seems along/east of
the Blue Ridge has a better area of upper divergence so will have
higher pops here. Low pressure enters central NC this afternoon,
and some instability gets into the mountains of WV and into central
NC but appears airmass will be fairly stable over us, so limiting
thunder to mainly the WV mountains possibly reaching our NC
mountains and foothills this evening. Any storm could drop some
heavy rain, but overall flooding risk is marginal with best chance
along/east of the Blue Ridge closer to the surface low.

Severe storms are not likely given stable airmass, though the latest
outlook pushes marginal into the NC mountains. Thinking is stronger
instability stays along/south of I-40 in NC.

Warm front lifts north into our area tonight with low pressure
tracking into the VA piedmont by dawn Wednesday. Expect better
chance of showers (70-100%) tonight.

With light rain and clouds lowering this morning, we have some dense
fog along the higher ridges from Floyd to Boone/Blowing Rock. This
will likely be the case through the morning but mainly elevations
above 3000 ft. Fog may also become dense at the higher ridges
further north along the Blue Ridge into the Alleghanys toward dawn
as well. Special Weather Statements will cover this localized areas,
as not enough coverage for a dense fog advisory.

Plenty of clouds and rain today will keep highs in the 60s. Temps
fall little tonight with warm front lifting north with more showers
with upper 50s to lower 60s expected.

Forecast confidence is high that most areas will have measurable
rain, but lower on amounts and thunderstorm chances, and timing
today as models vary on each upper disturbance driving the rain
chances.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 230 AM EDT Tuesday...

Key Messages:

1. Showers and possible storms on Wednesday.
2. Drier weather Thursday.
3. Shower and storm chances increase again Friday.

By Wednesday morning, a low pressure system will be over most of the
Mid Atlantic region, with a warm front extending west to east across
VA and NC, and a cold front along the southeastern coast. Some
showers may be lingering over the western slopes by the start of
this forecast period, as moisture wraps around the low back into the
area. Coverage of showers will increase through the day Wednesday,
and some thunderstorms are possible by Wednesday afternoon as
instability increases with daytime heating and the passage of the
upper shortwave. Deep layer shear is forecast to be between 30 and
40 knots over the Carolinas, which would be supportive of multicell
thunderstorms, and if coinciding with the peak heating, and
thus greatest instability, storms could become severe. Above
normal precipitable water values are forecast, so localized
heavy rainfall is possible. Showers and storms decrease
Wednesday night as the surface low moves offshore, and mid level
ridging will build overhead by Thursday, bringing a brief
reprieve from the rain.

The next low pressure system approaches the Ohio Valley by Friday,
and showers could begin for the western counties in the forecast
area as early as Friday afternoon, although notable differences
in timing are still present in the long range deterministic
models. The 500mb shortwave crosses the area by late Friday,
increasing chances for thunderstorms Friday afternoon. With the
discrepancies in the models, there is still plenty of
uncertainty in the arrival and location of the heaviest rainfall
for the end of the week.

Temperatures will trend warmer through this forecast period,
although plenty of cloud cover will keep highs in the 60s and 70s
for Wednesday, but warming a few degrees for Thursday and Friday.
Lows will be mild, generally in the 50s and low 60s each night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 230 AM EDT Tuesday...

Key Messages:

1. Unsettled weather to start the weekend, drier weather to start
the work week.
2. Near normal temperatures Saturday, warming to a few degrees above
normal by Monday.

Another upper trough and low pressure system approaches the Ohio
Valley by the end of the work week, reaching the Mid Atlantic and
central Appalachians by the start of the weekend. As mentioned in
the short term forecast discussion, there are still discrepancies in
the timing of this system and the placement of its associated
fronts, so showers may be ongoing at the start of the long term
forecast period, and increase in coverage by Saturday afternoon and
evening. Storms are possible Saturday afternoon as instability
increases with daytime heating. Most of the deterministic models
show the low departing offshore by Sunday, and mid level ridging
returning to the area by Monday, so at this time, thinking drier
weather for the end of the weekend and beginning of the work week.

Temperatures will be near normal for Saturday, warming to a few
degrees above normal by Monday.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 638 AM EDT Tuesday...

Ceilings should lower to MVFR and fall further to IFR by early
this morning with periods of rain/fog possible. Poor ceilings
and at times vsbys are likely through the rest of the taf period
with off and on showers expected. Heavier rainfall rates are
possible for LYH and DAN as the warm front from this low
pressure system lifts northeastward. Chances of thunderstorms
will gradually increase by late today but appears too isolated
to have in tafs with best chances west of LWB/BLF.

Extended Aviation Outlook...

Poor flying conditions will continue into Wednesday as a cold
front approaches from the west. Scattered showers and
thunderstorms should continue through Wednesday evening but
start to fade by Wednesday night as the cold front exits. VFR
conditions should return for most terminals by Thursday due to
weak high pressure passing to the north. However, another low
pressure system could arrive during Friday afternoon into
Saturday to bring low ceilings and scattered showers and
thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW/WP
NEAR TERM...WP
SHORT TERM...AS
LONG TERM...AS
AVIATION...PW/RCS/WP
Hazardous weather outlook, May 14, 5:48 AM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
648 AM EDT Tue May 14 2024

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
151100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
648 AM EDT Tue May 14 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-151100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
648 AM EDT Tue May 14 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Showers today into tonight could be heavy at times, with localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and scattered thunderstorms can be expected Wednesday. A few
storms may be severe with damaging winds and large hail the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 14, 3:39 AM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
439 AM EDT Tue May 14 2024

NCZ001>003-018-019-VAZ015>017-032-141145-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, and Stuart
439 AM EDT Tue May 14 2024

...HIGHER ELEVATION DENSE FOG OVERNIGHT...

Fog will be dense along the higher elevations of the Blue Ridge
from Floyd, Virginia to the North Carolina mountains.
Visibilities of under a quarter mile can be expected along
portions of I-77 between Hillsville and the North Carolina border
and along the Blue Ridge Parkway from Meadows of Dan to Blowing
Rock, as well as other higher elevation roads. Those traveling
will need to prepare for this and allot more time to get to your
destination. Slow down and use low beams during fog.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Halifax

When
May 14, 7:00 AM EST to May 15, 7:00 AM EST
Where
Halifax County, 1.06 mi N of Riverdale
Reported by
COOP Observer
Coordinates
36.695, -78.881

The Cooperative Weather Observer at South Boston (SOBV2) recorded a daily rainfall total of 3.89 inches, most of which fell during an 8-hour period on the afternoon and evening of the 14th. This is the 2nd-highest daily rainfall total for the month of May at this station, and 12-highest daily total for any month, with records dating back to August 1971.

Heavy Rain, Halifax

When
May 14, 11:30 AM EST to 7:30 PM EST
Where
Halifax County, 0.61 mi SW of South Boston
Reported by
Mesonet
Coordinates
36.695, -78.909

A personal weather station (Weather Underground: KVASOUTH79) recorded a 8-hour rainfall amount of 3.96 inches. This rainfall amount has a 10-year to 25-year Average Recurrence Interval event per NOAA Atlas 14 Point Precipitation Frequency estimates at the six hour duration. Rainfall rates were measured to be as high as 1.5 inches per hour at times.

Flood, Halifax

When
May 14, 6:00 PM EST to 11:00 PM EST
Where
Halifax County, 0.83 mi W of South Boston to 0.82 mi W of South Boston
Cause
Heavy Rain
Reported by
Public
Coordinates
36.699, -78.915

Portions of Summit Drive and Berry Hill Road were flooded and impassible due to Poplar Creek overflowing its banks across the roadways. No damage was reported, and the roads were reopened to traffic after the flooding receded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176422, 1176421, 1176416.